Jump to content

Treating Bipolar II


Recommended Posts

Hi Sulu,

I was originally diagnosed w/ BP II & put on lithium & celexa (an AD). I couldn't handle the li so I stopped it. Big mistake, a year later I was having psychotic hallucinations & was manic as as you  can get.

I now have BP I rapid cycling...not so good. Mostly depressed, with some nasty manic episodes 2-3 X's a year.

Since I couldn't handle li I started reading around & talked to doc about lamictal. It is the only anticonvulsant mood stabilizer good for depression as well (I think). Like li sorta. I love Lamictal, flat out love it. It seems to make the AD work better, & I can also now tolerate a low dose of li.

I really don't get a side fx from the lamictal at 150mg/day. All in the AM.

I can't say what kind of kindling may happen to you, but I would say maybe a try on MS's would be good if you can tolerate the side FX. Especially since Lamictal helps depression which I gather is your major concern. And a very valid concern it is. I know all too well the black pit feeling & death thoughts.

Hoping you are well.

CAH

PS: when i go to Ont. I will try to call u. Shoul be there in the new year.

Link to comment
Share on other sites

I was going to suggest the same thing as I read your post! Lamictal is the way to go as far as I'm concerned. I was lucky and had a good feeling about it from the start so that's what I asked for right away. Not too much of the med-go-round for me. The Seroquel on top of the Li seem to be slathering it on thick for my tastes. Good Luck and definitely, I'd give the Lamictal a go as the only mood stabilizer and if that doesn't do the trick, well...maybe the dx is worth taking up again with your doctor. Having too many depressive episodes causes kindling in that direction too.

7

Link to comment
Share on other sites

Thanks everyone for your replies.  I have also heard a lot of good things about lamictal and wondered why my pdoc hasn't suggested it yet.  I am worried about the muscles aches, etc.  because I am already in pain with joints, muscles most of the time (can we say fibromyalgia) and if it causes more of that, well no thanks.  The other thing this little scaredy cat is afraid of is a rash, any rash because I have the kind of imagination that if someone says bug, I start to itch and scratch.  I hardly go out on my deck anymore cause I am afraid of misquitoes (West Nile Virus) and bees (allergic). I try not to think about these phobias but they are always there lurking in the background.  WUSSY! SISSY!  I have a pdoc appointment tomorrow and if she does not suggest lamictal I will bring it up. Another ride on the meds go round, Sulu

Link to comment
Share on other sites

Sulu, good luck!

I'm wavering now about doing the Lamictal first instead of upping the WB.

Maybe we can start the Lamictal together and compare notes!? ;)

Spike

ps I also have pain from the Rheumatoid so I know what you mean about wondering about any more misery...

Link to comment
Share on other sites

Another vote for Lamictal. I've tried most of the mood stabilizers out there and, like you, they made me more depressed. Too many side effects. Do a slow titration and the odds are in your favor. Best wishes, Sulu!

Link to comment
Share on other sites

Had my pdoc appointment today.  She told me to stop the 25mg of seroquel for sleep and to cut out the afternoon dose of Wellbutrin SR (150mg).  Now I am to take .5 of risperdal in the morning, .5 in the afternoon and 1mg at bedtime. Freakin' Hell, is this going to lift me out of the depths of depression?  I think I might keep taking the extra dose of Wellbutrin in the pm and hope the risperdal mellows it out a bit.  I don't want to get any more depressed or I will be dead.  From what I have read about risperdal, if it works it is great and can be weight neutral as well, but why do I have to keep taking my epival, it sucks big time.  Oh well, onward and upward hopefully. Sulu

Link to comment
Share on other sites

<gently nudging spikey> Hey, I hate to be the voice of reason here, having been completely unreasonable all my life, but why not try with the pdoc ordered?  After all, you're paying him to be your professional med consultant, yes?

I'm not familiar with risperdal, but if he thinks the WB is adversely affecting you, and has prescribed risperdal with the reduced WB dosage in mind, there's probably a reason he told you to reduce it to 150.  Just a thought.

Like I said before, I had such bad juju on WB alone that it gives me the creeps to think about it.  But YMMV, as usual.

Link to comment
Share on other sites

Been lurking here for a while, so I thought I'd finally post.  Yay!

I was diagnosed BP II after a moody childhood, crazy depression in college, and a very unfortunate experience with Lexapro. 

I'm mostly depressive, with very few hypomanic/mixed episodes. I think that if you have problems more on the depression end of things, you really should give Lamictal a try.  Lamictal seems to be the most effective in studies w/ BP II, esp. for depressive episodes.  It may not work for everyone, but it works pretty well for me (I'm at 350 mg once a day).  I tried lithium first but it just made me really sick.  I haven't had any serious side effects with Lamictal, just a little clumsiness and stuttering.  I still have some moderate depression, for which I'm considering Wellbutrin, but I think generally a mood stabilizer is totally worth it. Good luck!  ;)

Link to comment
Share on other sites

Hi Nars, I almost always do as pdoc prescribes, but I have to bitch and moan about it first.  You know if I get excited and think something is going to work I will jinx it.  LOL.  My pdoc seems pretty good and I am sure she has reasons for what she prescribes.  But thanks for the advice, it always is good to consider what others have to say, especially as often we might be using poor judgement, etc. Sulu

Link to comment
Share on other sites

Sulu...

What did the pdoc say about Lamictal when you saw him?  I was on Lamictal for well over a year.  It was a wonder drug.  Then it just pooped out on me.  We tried upping the dosage to 400 mg but it had stopped working.  The rash is a real possibility but if you titrate up slowly the way the package says you should be fine.  I know tones of people who are/have been on :amictal and none had the rash or the muscle aches I read so much about.  I had absolutley no side effects from it.  Now I'm on Tegretol, and the depression came back with the demise of Lamictal so I take 300 mg of Wellbutrin too, in the am.  I fight depression all the time and it was near non-existant with Lamictal.  Good luck!

Link to comment
Share on other sites

Sirwriter, sorry lamictal pooped out on you. I didn't ask pdoc about taking it because after I finished ranting about how I was feeling she already had a drug in mind, zyprexa, to which I replied with the weight gain argument and she said it doesn't have to be so bad if you eat sensibly and get exercise.  Hah, I am lucky to eat at all some days, except to take my meds and if I could get my shit together to exercise I wouldn't be whining at her to help me all the time.  I then told her about my neighbour who has gained about 90 pounds so she said okay then we will try the risperdal.  At that point I felt I should let her do her job since that is why I see her instead of a family doctor and also don't want to piss her off by pretending I know more than her.  But if this doesn't do the trick, I will definitely ask the next time, given all the positive responses to folks here have to lamictal.  Thanks to all for your input. Sulu

Link to comment
Share on other sites

Okay, I am getting more fed up each day.  Went to pdoc last Friday as I had been feeling suicidally depressed for weeks.  She decided that I should stop taking the 10mg celexa that was doing nothing, to quit the seroquel, go down to 150mg WellbutrinSR (from 300mg) and to start taking risperdal 2 mg (.5mg in am, .5mg in afternoon and 1 mg at bedtime.  This all is to level me out supposedly.  I wanted something to make me not feel so down but this shit isn't cutting it. I know it has only been 4 days of this new med but f***!  I cannot sleep, I ache in new spots, my jaw is really sore, my breasts are swollen and sore, I am constipated and am having bowel problems.  And I am still crying as much as I was last week before any changes.  I don't see pdoc for another 10 days so I'll pop into the pharmacy tomorrow and see what my buddy over there thinks.  Unless he can persuade me otherwise the risperdal is going bye bye and the seroquel (only 25mg) is coming back for sleep until my next appointment.  I am posting this information here for myself as I am very forgetful these days and loose anything I write on paper.  Found some ativan 1mg that I used before so after lying in bed for about 2 hours I decided to take it to help me sleep tonite.  As soon as I put out my ciggie I'll go try to find slumber again.  Wish me luck.  Good luck Sulu.  LOL

Link to comment
Share on other sites

  • 4 weeks later...

Lamictal. Good.

I would revise this to "Lamictal. Good. For some people." Lamictal (or lame-ictal, as a call it) did nothing for me by itself. It's dissapointing to go through the long, slow titration only to find at the end that it has little or no effect on your depression. What really helped me, even though I'm BP-II, was a nice little bottle of Lithium (lithi-yum or vitamin L). Within a week of starting Lithium, my depression went into remission. Now, I am still taking Lamictal (and Zyprexa), and maybe the Lithium somehow helped the Lamictal to do it's work. My point is that Lamictal is no panacea and that lithium is not just for BP-I. And it can help depressive phases as well as mania.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...